Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 285, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2011, 7:04 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 8, 2011, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dawson County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:05 PM CDT | TSTM WND GST 65 | 2 E Eustis, NE | |
| Aug 8, 7:05 PM CDT | TSTM WND GST 65 | 3 E Eustis, NE | |
| Aug 8, 7:39 PM CDT | TSTM WND GST 60 | 5 Nw Elwood, NE | 1 TO 2 INCH DIAMETER TREE LIMBS SNAPPED ALONG WITH DIME TO NICKEL SIZED HAIL. |
| Aug 8, 7:50 PM CDT | TSTM WND GST 70 | 7 S Elwood, NE | ESTIMATED 60 TO 70 MPH WINDS WERE ACCOMPANIED BY NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 6:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587
WUUS53 KGID 090004
SVRGID
NEC047-073-090045-
/O.NEW.KGID.SV.W.0285.110809T0004Z-110809T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
CENTRAL GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 745 PM CDT
* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9
MILES SOUTHWEST OF GOTHENBURG...OR 27 MILES WEST OF LEXINGTON...AND
MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLOW ISLAND...COZAD...JOHNSON LAKE...ELWOOD AND FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS ACROSS
PORTIONS OF EASTERN LINCOLN COUNTY. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4093 10023 4090 9978 4047 9976 4047 9999
4069 9999 4070 10023
TIME...MOT...LOC 0004Z 300DEG 34KT 4082 10023
WIND...HAIL 70MPH 1.00IN
$$
ROSSI1 follow-up statement
288
WWUS53 KGID 090025
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT MON AUG 8 2011
NEC047-073-090045-
/O.CON.KGID.SV.W.0285.000000T0000Z-110809T0045Z/
DAWSON NE-GOSPER NE-
725 PM CDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GOSPER
AND SOUTHWESTERN DAWSON COUNTIES UNTIL 745 PM CDT...
AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTH OF EUSTIS...OR 16 MILES WEST OF LEXINGTON...MOVING SOUTHEAST AT
40 MPH.
LOCATIONS IMPACTED INCLUDE...
JOHNSON LAKE AND ELWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING 60 TO 65 MPH WINDS NEAR
EUSTIS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4091 10023 4090 9978 4047 9976 4047 9999
4069 9999 4070 10023
TIME...MOT...LOC 0023Z 300DEG 34KT 4073 10002
WIND...HAIL 60MPH 1.00IN
$$
ROSSIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:11 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 8, 6:11 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT MON AUG 8 2011 .AVIATION...00Z TAF. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL CONTINUE TO MOVE SOUTHEAST INTO THE EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. IT IS DOUBTFUL THAT COVERAGE WILL BECOME GREAT ENOUGH TO WARRANT A CHANCE OF THUNDERSTORMS ARE KGRI...SO KEPT IT OUT OF THE LATEST TAF. MOST OF THE TAF PERIOD SHOULD BE DOMINATED BY PASSING MID AND HIGH LEVEL CLOUDS...WITH A CEILING POSSIBLE AT TIMES. WINDS SHOULD BE FAIRLY LIGHT THROUGH MUCH OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 257 PM CDT MON AUG 8 2011/ SHORT TERM...THROUGH 12Z WEDNESDAY. PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION. MORNING UPPER AIR ANALYSIS INDICATES QUASI-ZONAL TO NORTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS WITH THE UPPER LEVEL JET AXIS POSITIONED OVERHEAD OUR CWA IN THE 70-90KT RANGE. WATER VAPOR IMAGERY INDICATES A MID LEVEL SHORT WAVE PUSHING INTO THE MISSISSIPPI VALLEY...WITH ANOTHER MID LEVEL SHORT WAVE MOVING INTO NORTHWESTERN NEBRASKA AND A MID LEVEL LOW POSITIONED OVER SOUTHERN MANITOBA AND MOVING SOUTHEAST. AT THE SURFACE A WEAKENING SURFACE FRONT JUST SOUTH OF HIGHWAY 6 HAS MORE OR LESS WEAKENED INTO A TROUGH...WITH ANOTHER SURFACE FRONT NOTED OVER PORTIONS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA. SHORT TERM MODEL GUIDANCE CONTINUES TO INDICATE THE APPROACHING MID LEVEL SHORT WAVE WILL PUSH ACROSS NORTH/NORTHEASTERN NEBRASKA LATER TONIGHT...WITH THE TROUGH AXIS LIKELY CLEARING THE AREA DURING THE 00Z-03Z TIME FRAME. APPRECIABLE KINEMATIC FORCING WILL REMAIN LIMITED UNTIL THERMAL ADVECTION AND DPVA AHEAD OF THE APPROACHING MID LEVEL SHORT WAVE NEARS THE AREA. EVEN THEN AM NOT OVERLY EXCITED REGARDING LATE AFTERNOON/EARLY EVENING PRECIPITATION CHANCES WITH THE BULK OF THE OMEGA REMAINING NORTHEAST OF OUR CWA...BUT WITH ENOUGH AFTERNOON HEATING AND PERHAPS SOME ADDITIONAL FORCING NEAR THE SURFACE TROUGH OVER SOUTH CENTRAL NEBRASKA...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT. SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...0-1KM MLCAPE VALUES OF 1500-2000J/KG WILL LIKELY BE WAITING...WITH DEEP LAYER BULK SHEAR VALUES GENERALLY IN THE 40-45KT RANGE. GIVEN ALL THIS...WILL CONTINUE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER LATE THIS AFTERNOON THROUGH THIS EVENING. PRECIPITATION CHANCES WILL BE NEXT TO NIL ONCE THE MID LEVEL TROUGH AXIS CLEARS THE AREA...THUS KEPT 06Z-12Z TUESDAY DRY. MUCH OF THE CWA SHOULD REMAIN DRY DURING THE DAY TUESDAY AS WELL AS SURFACE RIDGING INFILTRATES THE AREA THUS ALLOWING FOR DECREASING LOW LEVEL MOISTURE LEVELS AND A CONTINUED LACK OF KINEMATIC FORCING. SHORT TERM GUIDANCE SUGGESTS THE SURFACE RIDGE WILL MOVE EAST OF THE AREA BY LATE TUESDAY AFTERNOON THUS ALLOWING FOR LOW LEVEL RETURN FLOW ALONG WITH RESULTANT LOW LEVEL THERMAL ADVECTION AND ISENTROPIC UPGLIDE. THIS LOW LEVEL RETURN FLOW...WORKING IN CONCERT WITH AN APPROACHING MID LEVEL SHORT WAVE FROM THE NORTHWEST...WILL LIKELY RESULT IN PRECIPITATION ACROSS MUCH OF THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. QPF FIELDS FROM THE SREF MEAN...NAM...EC AND OPERATIONAL GFS ALL SUGGEST BETWEEN A HALF INCH AND ONE INCH OF RAINFALL WILL BE OBSERVED ACROSS THE AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED ACROSS OUR SOUTHWEST WHERE THE NOSE OF A 40-50KT LLJ WILL LIKELY PROMOTE ENOUGH LOW LEVEL MOISTURE ADVECTION AND CONVERGENCE FOR ADDITIONAL LIFT AND RESULTANT HEAVIER PRECIPITATION. LONG TERM...WEDNESDAY THROUGH MONDAY...A COLD FRONT IS EXPECTED TO PUSH SOUTHWARD ACROSS THE CENTRAL PLAINS AND INTO SOUTHERN KANSAS ON WEDNESDAY...WITH 850 MB TEMPS FORECAST TO DROP 6-8C BEHIND THIS FRONT BY AFTERNOON. WITH THIS COOLER AND UNSETTLED AIRMASS IN PLACE...EXPECT WEDNESDAY TO BE AN UNSEASONABLY COOL DAY ACROSS THE ENTIRE FORECAST AREA WITH AFTERNOON TEMPERATURES EXPECTED TO BE 10 DEGREES OR MORE BELOW NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO COOLER TEMPS...EXPECT SIGNIFICANT CLOUD COVER AND A GOOD CHANCE OF SHOWERS DURING THE DAY ON WEDNESDAY...AS THERE IS EXPECTED TO BE LINGERING SHOWER ACTIVITY BEHIND THE COLD FRONT AND TUESDAY NIGHTS UPPER LEVEL SHORTWAVE...ALONG WITH ANOTHER QUICK PASSING UPPER LEVEL DISTURBANCE EXPECTED TO TRACK ACROSS THE LOCAL AREA DURING THE AFTERNOON. THIS PROGRESSIVE UPPER LEVEL PATTERN...WHICH HAS RESULTED IN PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS THE PAST FEW DAYS...IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST FRIDAY BEFORE AN UPPER LEVEL RIDGE OF HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE ROCKIES...HELPING TO DIMINISH SHOWER AND THUNDERSTORM CHANCES SOMEWHAT OVER THE UPCOMING WEEKEND. KEPT DAYTIME PERIODS FOR BOTH SATURDAY AND SUNDAY DRY AND SEASONABLE ACROSS THE ENTIRE FORECAST AREA...BUT INCLUDED LOW POPS DURING THE OVERNIGHT HOURS FOR THE SOUTHERN THIRD OF THE FORECAST AREA TO ACCOUNT FOR UNCERTAINTY IN LATEST NUMERICAL GUIDANCE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 8, 2:14 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 214 PM CDT MON AUG 8 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 214 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS REMAIN POSSIBLE OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON THROUGH THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE TUESDAY AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM ORD...TO KEARNEY...TO BEAVER CITY IN NEBRASKA. THUNDERSTORMS WILL THEN BECOME MORE LIKELY ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. SOME OF THE STORMS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BE SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY NIGHT. INTERMITTENT CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST WEDNESDAY THROUGH FRIDAY...AS WELL AS SATURDAY NIGHT. SEVERE WEATHER CANNOT BE RULED OUT...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
In the hours before
Special weather statement, Aug 8, 6:51 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT MON AUG 8 2011
NEZ060-090045-
DAWSON NE-
651 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 745
PM CDT...
AT 649 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 14
MILES WEST OF GOTHENBURG...OR 37 MILES WEST OF LEXINGTON...MOVING
SOUTHEAST AT 40 MPH. THIS STORM HAS PRODUCED WINDS NEAR 80 MPH
ACROSS PARTS OF EASTERN LINCOLN COUNTY.
HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS UP TO 50 MPH
ARE EXPECTED ACROSS THE ADVISED AREA WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOTHENBURG...
WILLOW ISLAND...
COZAD...
FARNAM...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 230.
LAT...LON 4104 10023 4104 9986 4084 9986 4084 9987
4083 9986 4074 9986 4074 9987 4070 9987
4070 10023 4072 10023
TIME...MOT...LOC 2349Z 295DEG 45KT 4090 10043
ROSSIThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:35 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Kearney, Phelps | 40 min |
| Aug 8, 7:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 45 min |
| Aug 8, 8:10 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 33 min |
| Aug 8, 8:29 PM CDT | Special Weather Statement | GID | Franklin | 46 min |
| Aug 8, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney | 42 min |
| Aug 8, 9:15 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.